Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Tucson, AZ

July 13, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2019, 5:35 PM MST for Pima County, Arizona. It was in force for 115 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2019, 5:35 PM MST (00:35 UTC)
Expired
Jul 13, 2019, 7:30 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:41 PM MSTFLASH FLOOD6 Sw Tucson, AZSWIFT WATER RESCUE REPORTED BY TUCSON FIRE. REPORT VIA TWITTER, NEAR S 6TH AVE AND W DREXEL RD.
Jul 13, 6:00 PM MSTFLASH FLOOD7 W Tucson, AZSWIFT WATER RESCUE AT LA CHOLLA BLVD AND W. KING AVE. REPORTED VIA TWITTER.
Jul 13, 6:06 PM MSTFLASH FLOOD6 W Tucson, AZSWIFT WATER RESCUE AT W 36TH ST AND S MISSION RD. REPORTED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3470 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS55 KTWC 140035
FFWTWC
AZC019-140230-
/O.NEW.KTWC.FF.W.0001.190714T0035Z-190714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
535 PM MST Sat Jul 13 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 730 PM MST.

* At 533 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms producing heavy rain mainly across western portions 
  of the Tucson metro area. These thunderstorms will potentially 
  produce flash flooding.

* Some locations that will experience flooding include...
  Tucson, Casas Adobes, Drexel Heights, Flowing Wells, South Tucson,
  Pascua Pueblo Yaqui Reservation, Valencia West, Tucson Estates,
  Tucson International Airport and Saguaro National Park West.

This includes the following highways...
 Interstate 10 between mile markers 252 and 261.
 Interstate 19 between mile markers 59 and 63.
 Route 77 between mile markers 70 and 71.
 Route 86 between mile markers 162 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3230 11098 3213 11095 3213 11115 3230 11114

$$

Francis
2 follow-up statements
717 
WGUS75 KTWC 140130
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
630 PM MST Sat Jul 13 2019

AZC019-140230-
/O.CON.KTWC.FF.W.0001.000000T0000Z-190714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
630 PM MST Sat Jul 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
NORTHEASTERN PIMA COUNTY...

At 626 PM MST, National Weather Service Doppler radar indicated 
thunderstorms producing heavy rain continuing mainly across western 
portions of the Tucson metro area. 

Tucson Fire Department reported up to four swift water rescues are 
either ongoing or have occurred within the warned area.

Flash flooding is already occurring.

Some locations that will experience flooding include...
Tucson, Casas Adobes, Drexel Heights, Flowing Wells, South Tucson,
Pascua Pueblo Yaqui Reservation, Valencia West, Tucson Estates,
Tucson International Airport and Saguaro National Park West.

This includes the following highways...
 Interstate 10 between mile markers 252 and 261.
 Interstate 19 between mile markers 59 and 63.
 Route 77 between mile markers 70 and 71.
 Route 86 between mile markers 162 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3230 11098 3213 11095 3213 11115 3230 11114

$$

Francis
645 
WGUS75 KTWC 140233
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
733 PM MST Sat Jul 13 2019

AZC019-140240-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-190714T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
733 PM MST Sat Jul 13 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...

At 730 PM MST, National Weather Service Doppler radar indicated the 
bulk of heavy rain has ended. Although additional mostly light 
rainfall is expected during the next few hours, flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3230 11098 3213 11095 3213 11115 3230 11114

$$

Francis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:31 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 1:31 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
131 PM MST Sat Jul 13 2019

.SYNOPSIS...Temperatures will continue to run warmer than average
through Tuesday then cool several degrees thereafter. Scattered
thunderstorms are expected through Sunday, mainly south of Tucson and
over the White Mountains. Only Isolated storms are expected Monday
through Tuesday then an increase in storm coverage should occur later
in the week.

&&

.DISCUSSION...Convection already ongoing over SE Cochise county and
Santa Cruz county where MUCAPE values are currently running 600-800
J/kg this hour. Development is expected to continue through the
afternoon across the southern part of the forecast area with storms
drifting to the west. The White Mountains just northwest of our
forecast area boundary have already gotten into the action and would
expect that to increase and back over our area. Random development
should occur here and there over and downwind of some of the other
mountains around the area into the evening hours. The primary concern
with the storms is strong outflow winds given the atmospheric
profile we have.

A similar evolution of storm development is expected Sunday although
that is partially dependent on what happens this evening which can
affect the environment tomorrow. Temperatures will remain warmer than
normal by a few degrees with 100+ high temperatures fairly common.

Monday and Tuesday the upper level high will be forced south down
over the area by a trough passing over the top of the ridge. This
will suppress convection over the area by limiting the moisture feed
and also warming the mid-levels of the atmosphere making it less
favorable for storms. Therefore storms will be rather isolated and
high temperatures will be elevated, running 5-8 degrees warmer than
average.

Wednesday onward the flow is expected to transition to one more
favorable for moisture transport into the region from the south which
will result in an upswing in the amount of convection expected across
the area as well as the precipitation potential of individual
storms. With the deeper moisture you also increase the chance for
nocturnal storms as they can develop later into the night off of
previous outflows. The other side benefit will be a reduction in the
high temperatures overall each afternoon Wednesday and beyond.

&&

.AVIATION...Valid through 15/00Z.
SCT -TSRA/-SHRA mainly from KTUS southwest to its southeast. Brief
gusts of 40-45 kts possible vicinity stronger TSRA. KOLS terminal
will likely be directly impacted by TSRA through 14/23Z. BLDU may
also reduce VSBYS down to 1-3 SM. Otherwise, SCT-BKN cloud decks
generally at 8k-14k ft MSL which will clear out overnight. Surface
wind generally less than 12 kts thru the forecast period. There will
be some afternoon and early evening gusts to around 20 kts.
Identical weather will repeat tomorrow starting around 14/19Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...With upper level high pressure remaining anchored
near the Four Corners and moisture in place, expect isolated to
scattered mainly afternoon and evening showers and thunderstorms
across the region through the weekend. Today, the primary activity
will be across Santa Cruz county, southern Pima county and the White
mountains. A slight downturn in activity is expected early next week
before favorable conditions return mid to late next week. Wind
speeds will generally be less than 15 mph into next week, outside of
any gusty outflow winds. Strong, gusty and erratic outflow winds to
45-50 mph are possible with any thunderstorms that do develop.
Minimum humidity will generally be above 15 pct.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Pawlak
FIRE WEATHER...Pawlak

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 2:03 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
203 PM MST Sat Jul 13 2019

AZZ503-507-513-132145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
203 PM MST Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
245 PM MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia Lake State Park, or 13 miles east of Tubac, moving west at
15 mph.

Winds in excess of 40 mph will be possible with this storm and brief
heavy rains.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International
Airport and Patagonia Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 11064 3149 11056 3137 11089 3149 11103
      3171 11105
TIME...MOT...LOC 2102Z 089DEG 17KT 3156 11083

Cerniglia
Special weather statement, Jul 13, 3:09 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
309 PM MST Sat Jul 13 2019

AZZ503-504-513-132245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
309 PM MST Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 345 PM MST...

At 309 PM MST, trained weather spotters reported a strong
thunderstorm near Rio Rico, or 10 miles south of Tubac, moving west
at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tubac, Rio Rico, Arivaca, Tumacacori, Amado, Pena Blanca Lake,
Arivaca Lake, Ruby and Arivaca Junction.

LAT...LON 3145 11143 3183 11130 3174 11089 3133 11100
      3133 11108
TIME...MOT...LOC 2209Z 106DEG 8KT 3146 11109

RH
Special weather statement, Jul 13, 4:16 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
416 PM MST Sat Jul 13 2019

AZZ504-514-140000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
416 PM MST Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
500 PM MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm over
Sabino Canyon Recreation Area, moving west at 10 mph. This storm
will move through the northern portions of the Tucson metro over the
next 45 minutes with brief heavy downpours possible.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Drexel Heights, Flowing
Wells, Tanque Verde, South Tucson, Tortolita, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina State
Park, Catalina Foothills and Seven Falls.

LAT...LON 3246 11076 3225 11066 3216 11103 3242 11113
TIME...MOT...LOC 2314Z 072DEG 10KT 3233 11080

Carpenter
Special weather statement, Jul 13, 5:01 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
501 PM MST Sat Jul 13 2019

AZZ504-514-140045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
501 PM MST Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
545 PM MST...

At 500 PM MST, Doppler radar was tracking strong thunderstorms from
near the Tucson International Airport north to Oro Valley and
Catalina, moving west at 10 mph. These storms may produce brief
heavy downpours.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South
Tucson, Pascua Pueblo Yaqui Reservation, Tortolita, Sabino Canyon
Recreation Area, Tucson Estates, Valencia West, Catalina State Park,
Catalina Foothills, Tucson International Airport, Saguaro National
Park West and Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11080 3211 11081 3204 11118 3249 11120
TIME...MOT...LOC 0000Z 087DEG 7KT 3235 11095

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:01 PM MSTSpecial Weather StatementTWC44 min
Jul 13, 5:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal118 min
Jul 13, 5:46 PM MSTSpecial Weather StatementTWC59 min
Jul 14, 2:12 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jul 14, 3:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.